Statistics from Altmetric.com
An 82-year-old man was referred with acute bilateral visual loss. He had multiple vascular risk factors and was taking warfarin.
On the day of presentation, he had been admitted elsewhere for elective extraction of a right-sided cataract. Retrobulbar anaesthesia comprised a single injection of 4 ml of 1% lignocaine/2% ropivacaine using a 38 mm 25-gauge needle inserted into the infero-temporal orbit, aiming for the peribulbar space. Fifteen minutes after anaesthesia, he complained of complete loss of vision.
Formal examination demonstrated no perception of light in either eye. Anterior chambers and fundi were unremarkable. There was no pupillary response to light in the right eye, and only a very sluggish response in the left eye. Extraocular movements were globally impaired on the right in keeping with the intended …
Contributors KA wrote the initial manuscript and coordinated the report. DCMc reviewed and edited the manuscript. MD reviewed and edited the manuscript, providing the ophthalmological details. CL reviewed and edited the manuscript and wrote the clinical question.
Competing interests None.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
Data sharing statements This is a Neurological picture, not a research article. We consent to information from the case to be shared as the JNNP sees fit.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.